Skip to main content
Case Study

Sound-Alike Antidote Error


March 02, 2020

By Nistha Shah, PharmD

A patient with insecticide poisoning presented to the emergency department (ED). The product that was ingested contained acephate, an organophosphate, and the patient’s symptoms appeared to be suffering from organophosphate poisoning. The ED physician contacted a poison control center which recommended giving an intravenous (IV) pralidoxime 30 mg/kg loading dose followed by an 8 mg/kg/hour infusion for 6 hours. However, the ED physician heard “pyridoxine.”

Pyridoxine, also known as vitamin B6, was then ordered by the ED physician. The verifying pharmacist reviewed the prescribing information for pyridoxine in a drug database and felt comfortable approving the order since it was within the dose range ordered by the ED physician.

The pharmacist had enough pyridoxine vials on hand for the 2,200 mg bolus dose that was calculated for the patient, but he had to borrow more vials from another hospital. The patient received the bolus dose and a partial infusion of pyridoxine before the error was recognized by an intensive care unit (ICU) physician. 

Fortunately, the patient did not experience any side effects and no longer needed treatment with pralidoxime as the symptoms of organophosphate poisoning had already subsided.

ISMP’s recommends that poison control center staff send documentation, such as a confirmation email or fax, of their recommendations immediately back to healthcare providers so that any mistakes related to mishearing or misinterpreting the recommendations could more easily be recognized. In addition, all staff should employ a read back for telephone communications involving drug names, including spelling the drug name.

Do you have a case scenario that you would like to share, or would you like to comment on this case? Email us: editors@populationhealthnet.com

Nistha Shah is currently an International Medication Safety Management Fellow at ISMP. She graduated from Temple University School of Pharmacy in 2018, and completed a clinical resideny at Nazareth hospital in 2019.

Reference:

ISMP. Safety Brief: Sound-alike antidote error prevention. Acute Care ISMP Medication Safety Alert. April 11, 2019. Retrieved from https://www.ismp.org/acute-care/medication-safety-alert-april-11-2019

Back to Top